Nebraska, 2006

Winter Storm in Nebraska, February 16, 2006

February 16, 2006 · NWS OAX · 2 events in 2 counties and zones

Snowfall of 4 to 8 inches fell across much of Knox and Cedar counties during this event, with the heaviest across the northern sections of each county. Accumulating snow began around 4 pm on the 15th and much of it had ended around noon on the 16th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Snowfall of 4 to 8 inches fell across much of Knox and Cedar counties during this event, with the heaviest across the northern sections of each county. Accumulating snow began around 4 pm on the 15th and much of it had ended around noon on the 16th. Heavier snow reports included 4.5 inches at Bloomfield and 8 inches west northwest of Crofton. The heavy snow was accompanied by 20 to 30 mph north winds which created significant blowing and drifting snow and lowered wind chill values down to near zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 16, 4:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 16, 4:53 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
453 AM CST THU FEB 16 2006

.DISCUSSION...
ONGOING WINTRY WEATHER WILL BE THE PRIMARY CONCERN THIS FORECAST PACKAGE.

THE 140KT JET WAS OVR SRN NEVADA WITH THE NEXT MAX TO THE NE OF
THE UPR GRTLKS. THE LEAD SHORTWAVE WAS PRODUCING A LOT OF PRECIP
FOR THE GRTLKS AREA AND EVEN SOME THUNDERSTORMS ACRS IL. SEVERAL
THINGS BEGINNING TO COME TOGETHER FOR THIS MORNING AND TODAY. THE MAIN
TROF WITH THE LOW WAS CENTERED OVR SW WY WITH COLD H5 TEMPS OF -39
DEG C OVR NRN NEVADA.  AIDED BY THE STRONG JET ALOFT...DIV WAS
INCREASING ALONG WITH MID LEVEL WAA AND UPWARD VERTICAL MOTION.
RADAR ECHOES HAVE SIGNIFICANTLY INCREASED OVER THE LAST TO HRS
WITH THE SNOW BAND EXPANDING AND SEVERAL REPORTING LOCATIONS GOING
FROM MINOR 5-7MILE VISIBILITY RESTRICTIONS DOWN TO THE 1-3MILE
RANGE. STEEP MID LEVEL LAPSE RATES WERE ALSO NOTED ACRS SRN NEB.
THE 00Z OAX SOUNDING HAD IT/S MOIST LAYER AROUND 3K FT THICK
BETWEEN H7 AND JUST ABOVE H8. BY 06Z...THE SATURATION FARTHER DOWN
WAS OCCURING WITH MVFR CIGS BEING REPORTED AT SEVERAL LOCATIONS.
FLURRIES WERE ALSO BEING OBSERVED IN THE LNK AND OMA AREAS. BY
10Z...FREEZING DRIZZLE WAS FALLING AT OMA AND FNB...AND LIKELY IN
BETWEEN BASED ON LIGHT REFLECTIVITY ECHOES. THE 10Z WSR-88D
REFLECTIVITY MOSAIC HAD SNOW...HEAVY AT TIMES FALLING IN A BAND FM
NR OLU TO OFK AND SUX.

FRONTOGENESIS AND ELEVATED INSTABILITY WILL ASSIST IN THE BANDED
PRECIPITATION.  THE DIVERGENCE ALOFT AND UPWARD VERTICAL MOTION
WILL WORK TO EXPAND THE PRECIPITATION ACROSS THE FORECAST AREA. THERE
WAS A SHIFT SWD WITH THE FRONTOGENESIS AND THE HIGHER QFP
VALUES ON THE 00Z NAM AND HINTED AT WITH THE GFS AND THIS IS
CONSISTENT WITH WHAT HAS BEEN OCCURRING. THESE TRENDS WERE
ACCOUNTED FOR IN THE EVENING UPDATES AND THE FORECAST CONTINUES
TO BE ON TRACK WITH SOME ADJUSTMENTS. WILL NEED TO MONITOR BANDED PRECIP
FOR LOCALLY HIGHER SNOWFALL AMOUNTS. WITH EARLY MORNING
HOURS...TEND NOT TO GET MANY REPORTS...BUT INITIAL CALLS TO THE
NORTHERN PORTION OF THE WARNING AREA HAD 1 TO 4 INCHES AND THE BLOWING
WAS CONSIDERABLE. WARNING AREA HAS 4-7 INCHES LIKELY.  1 TO 5
INCHES IS EXPECT NORTH OF I80 WITH HIGH AMOUNTS FARTHER NORTH. THE
FREEZING DRIZZLE MAY HINDER THESE AMOUNTS A BIT AND ONLY MINOR
ACCUMULATIONS ARE EXPECTED OVER THE S. EARLY THIS
AFTERNOON...THERE IS STILL SOME WAA AND LIFT IN THE DEFORMATION
BAND AND THIS IS IN THE AREA SIMILAR TO WHERE IT IS SNOWING NOW.
HAVE FREEZING PRECIP CHANGING TO ALL SNOW ACRS THE FCST AREA WITH
ONLY MINOR ACCUMULATIONS S OF LNK. TEMPERATURES SHOULD BE STEADY
OR FALLING TODAY AND WITH THE STRONG NORTHERLY WINDS...WIND CHILLS
WILL DROP CLOSE TO ZERO OR IN THE SINGLE DIGITS. CONTINUED WITH
COLD TEMPS FRI THRU SUN AM. WILL LEAVE EXTENDED TO BE COORDINATED
ON THE DAYSHIFT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     NEZ030-NEZ031-NEZ032-NEZ033-NEZ034-NEZ042-NEZ043-NEZ044-
     NEZ045.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR NEZ050-
     NEZ051-NEZ052-NEZ053-NEZ065-NEZ066-NEZ067-NEZ068-NEZ078-
     NEZ088-NEZ089-NEZ090-NEZ091-NEZ092-NEZ093.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR NEZ011-
     NEZ012-NEZ015-NEZ016-NEZ017-NEZ018.

IA...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     IAZ055-IAZ056.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR IAZ069-
     IAZ079-IAZ080-IAZ090-IAZ091.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR IAZ043.

&&

ZAPOTOCNY
Hazardous weather outlook, Feb 16, 6:07 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 AM CST THU FEB 16 2006

IAZ043-NEZ011-012-015>018-170215-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
607 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH 6 PM
TODAY.  THE AREA CAN EXPECT TOTAL ACCUMULATIONS OF 4 TO 7 INCHES
OF SNOW BY LATE THIS AFTERNOON. NORTHEAST WINDS WINDS WILL TURN TO
THE NORTH...THEN NORTHWEST WITH SPEEDS OF 20 TO 30 MPH COMMON.
EXPECT CONSIDERABLE BLOWING AND DRIFTING SNOW...ALONG WITH
HAZARDOUS TRAVEL CONDITIONS. TEMPERATURES WILL BE STEADY IN THE
TEENS DURING THE DAY WITH SUBZERO LOWS FOR PARTS OF THE AREA
TONIGHT. THE COMBINATION OF COLD TEMPERATURES AND STRONG WINDS
WILL RESULT IN WIND CHILL VALUES AROUND ZERO FOR MUCH OF THE DAY
AND ZERO TO 15 BELOW ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COLD WEATHER WILL PERSIST FROM FRIDAY INTO SUNDAY MORNING WITH
HIGHS IN THE SINGLE DIGITS AND TEENS AND SUBZERO LOWS ARE
FORECAST FOR PARTS OF THE AREA. WIND CHILL VALUES WILL RANGE FROM
10 BELOW TO 20 BELOW FRIDAY MORNING...AND AGAIN ON SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT ACCUMULATIONS
OF SNOW.

IAZ055-056-NEZ030>034-042>045-170215-
HARRISON-SHELBY-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-
607 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT THROUGH 6 PM
TODAY. THE AREA CAN EXPECT TOTAL ACCUMULATIONS OF 2 TO 5 INCHES
OF SNOW BY LATE THIS AFTERNOON. NORTHEAST WINDS WINDS WILL TURN TO
THE NORTH...THEN NORTHWEST WITH SPEEDS OF 20 TO 30 MPH COMMON.
EXPECT CONSIDERABLE BLOWING AND DRIFTING SNOW...ALONG WITH
HAZARDOUS TRAVEL CONDITIONS. TEMPERATURES WILL BE STEADY IN THE
TEENS DURING THE DAY WITH LOWS NEAR ZERO FOR PARTS OF THE AREA
TONIGHT. THE COMBINATION OF COLD TEMPERATURES AND STRONG WINDS
WILL RESULT IN WIND CHILL VALUES AROUND ZERO FOR MUCH OF THE DAY
AND ZERO TO 15 BELOW ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COLD WEATHER WILL PERSIST FROM FRIDAY INTO SUNDAY MORNING WITH
HIGHS IN THE SINGLE DIGITS AND TEENS AND SUBZERO LOWS ARE
FORECAST FOR PARTS OF THE AREA. WIND CHILL VALUES WILL RANGE FROM
10 BELOW TO 20 BELOW FRIDAY MORNING...AND AGAIN ON SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT ACCUMULATIONS
OF SNOW.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-170215-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
607 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 6 PM
TODAY. THE AREA WILL EXPERIENCE FREEZING RAIN AND SNOW TODAY WITH
MOST SNOWFALL ACCUMULATIONS RANGING FROM 2 TO 5 INCHES NEAR THE
PLATTER RIVER...1 TO 3 INCHES ALONG THE I80 CORRIDOR AND A TRACE
TO 1 INCH OF SNOW NEAR THE KANSAS BORDER. THE FREEZING DRIZZLE
WILL PRODUCE SLICK ROAD CONDITIONS.  NORTHEAST WINDS WILL BECOME
NORTHWEST AT 15 TO 30 MPH PRODUCING SOME BLOWING SNOW.
TEMPERATURES WILL BE STEADY IN THE TEENS AND 20S DURING THE DAY
WITH LOWS IN THE SINGLE DIGITS TONIGHT. THE COMBINATION
OF COLD TEMPERATURES AND STRONG WINDS WILL RESULT IN WIND CHILL
VALUES IN THE SINGLE DIGITS FOR MUCH OF THE DAY AND ZERO TO 10 BELOW
ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COLD WEATHER WILL PERSIST FROM FRIDAY INTO SUNDAY MORNING WITH
HIGHS IN THE TEENS TO LOWER 20S AND SUBZERO LOWS ARE FORECAST FOR
PARTS OF THE AREA. WIND CHILL VALUES WILL RANGE FROM ZERO TO 15 BELOW
FRIDAY MORNING AND AGAIN ON SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT ACCUMULATIONS
OF SNOW OR ICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
February 16, 8:00 AM CST to 12:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Winter Storm, Cedar

When
February 16, 8:00 AM CST to 12:00 PM CST
Where
Cedar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491828, 5491829.